Alert archive / Delaware / Areal Flood Advisories in 2016

Areal Flood Advisory 35, NWS Philadelphia/Mount Holly

May 30, 2016Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this areal flood advisory at May 30, 2016, 5:56 PM EDT for Sussex County, Delaware. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
May 30, 2016, 5:56 PM EDT (21:56 UTC)
Expired
May 30, 2016, 10:00 PM EDT
In force
4 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon

County Sussex County, DE

The radar

The Dover AFB radar (KDOX), 28 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2016-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 601 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2016-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
601 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

905 
WGUS81 KPHI 302156
FLSPHI

FLOOD ADVISORY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
556 PM EDT MON MAY 30 2016

DEC005-310200-
/O.NEW.KPHI.FA.Y.0035.160530T2156Z-160531T0200Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUSSEX DE-
556 PM EDT MON MAY 30 2016

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ  HAS ISSUED A

* URBAN AND SMALL STREAM FLOOD ADVISORY FOR...
  EASTERN SUSSEX COUNTY IN SOUTHERN DELAWARE...

* UNTIL 1000 PM EDT

* AT 555 PM EDT...DOPPLER RADAR INDICATED HEAVY RAIN THAT WILL CAUSE
  URBAN AND SMALL STREAM FLOODING IN THE ADVISORY AREA. ONE TO TWO
  OF RAIN HAS ALREADY FALLEN AND ADDITIONAL RAINFALL IS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DON'T DROWN.

&&

LAT...LON 3845 7541 3888 7533 3888 7522 3881 7514
      3881 7506 3846 7504 3845 7507

$$

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood advisory went out at May 30, 3:31 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, May 30, 3:31 PM EDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
331 PM EDT MON MAY 30 2016

.SYNOPSIS...
Tropical moisture remained over eastern New Jersey and the Delmarva
Monday afternoon. This moisture will shift off the coast this
evening as a cold front approaches from the west. The cold front
will track through the region late Monday night into early Tuesday.
High pressure will follow for the middle of the week. A cold front,
attached to low pressure moving across eastern Canada, will slide
across the Mid Atlantic region on Friday or Saturday. The remainder
of the forecast period looks to be unsettled due to another
approaching low pressure system.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
The shield of showers and isolated tstms across the Delmarva and srn
NJ will slowly work offshore this evening and overnight. A cold front
will cross the area tonight. Clouds were infrequent across the
wrn/nrn areas much of the afternoon...but clouds will increase over
these areas this evening as sct tstms ahead of the cold front will
approach these areas. We have chc pops for these tstms this evening.
It doesn't appear that the those tstms will affect the Delaware
valley or areas south/east of that this evening.

Fog should develop across most areas tonight. We will indicate that
in the grids/fcst with the patchy wording for now...but I could see
the possibility of a more widespread fog forming. Vsbys will
probably remain highs enough to preclude Dense fog wording however.
Low tonight...mild with mid/upper 60s in most areas.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH 6 PM TUESDAY/...
Weak high pressure will arrive across the area Tuesday. Skies will
be mostly sunny across most of the region with some cloudiness
across the Delmarva and extreme srn NJ. We will continue with slgt
chc or low chc pops across these areas...since some of the low level
moisture from Mondays system will not yet have exited these areas.
It will be a warm day with highs in the low/mid 80s across the
region.

&&

.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
Overview...The period starts with a cold front exiting stage right
in the atlantic, with another weak cold front well to our north
situated west to east from the Great Lakes east to Maine. This front
will eventually lift north away from the region as surface high
pressure and mid-level ridging builds in. High pressure will be the
main story Wednesday through at least Thursday, maybe into Friday. A
cold front is forecast to cross the area on Friday or Saturday. For
the remainder of the weekend and into early next week, a deep trough
is forecast to settle over the east as strong ridging develops over
the Rockies.

Temperatures...For reference, normals for PHL are in the upper 70s
and upper 50s. For the period, temperatures will be near or above
normal. Depending on how deep and fast the east coast trof becomes
established, the end of the period could transition into the below
normal range.

Precipitation...Small POP showers have been been painted in the
grids for Tuesday night across the southern zones. Currently, dry
conditions are expected Wednesday into Thursday, but keep an eye
open over the ocean to see if any stratus and/or fog develops and
gets pushed onshore. Scattered thunderstorms are expected late in
the week with the cold front. Then the mid-level trof is forecast to
take over and provide the region with unsettled weather.

Winds...Winds will become northeast Tuesday night and go east on
Wednesday and then southeast before the frontal passage. Winds will
go northwest behind the late week cold front, then southwest as the
trof settles in. It could be a bit gusty on Wednesday and Thursday,
especially near the coast.

Impacts...The probability for widespread hazardous weather is low.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas.

VFR flying conditions have returned to the nrn/wrn taf sites and
into the Delaware Valley as of the early afternoon...while the lower
conditions remain across KMIV/KACY. Lower CIGS could still creep
north into the Delaware Valley again so we have maintained that
possibility in tempo groups. The shield of rain which has been across
the Delmarva and srn NJ much of the morning is showing little
movement towards the offshore. Sct tstms have developed across
nrn PA.

The rest of this afternoon and early evening should feature a
continuation of slow improvement...especially s/e. A few showers
may arrive at krdg/kabe later on...more tempo groups in the 18z
tafs. Overnight...showers to the s/e will end and fog should
develop in many areas. Tue...VFR expected after early morning fog.
Winds will become nw/n at 5 to 10 knots Tue after dawn.

OUTLOOK...
Tuesday night through Thursday...Mainly VFR. Few showers psbl far
South Tuesday night.

Thursday through Saturday...Mainly VFR, except MVFR conditions in
scattered showers and thunderstorms.

&&

.MARINE...
The only significant hazard for the waters continues to the the
areas of dense fog. I have both extended the end time of the dense
fog advisory and expanded the areal coverage. The advisory now
continues over night and includes the lower Delaware bay. The
moisture enriched atmosphere and the chilly sea temps will provide
the favorable conditions for this sea fog. Conditions will improve
Tue once a cold front crosses the waters and drier air arrives.
Winds and seas should remain sub-sca thru the period...although seas
may be close to 5 ft for a short period this evening. showers
expected tonight decreasing in coverage late.

OUTLOOK...
Tue night through Saturday...Sub-small craft advisory conditions
expected through the period, although a persistent and solid 3 to 4
sea on the ocean seems likely through much of the period. East winds
could get gusty on Wednesday and Thursday. Isolated showers are
possible across the southern waters on Tuesday night. No precip
expected Wednesday into Thursday. Scattered showers and
thunderstorms are possible Friday and Saturday.

&&

.HYDROLOGY...
Storm totals from yesterday and overnight show greatest amounts
across northern Berks county then NE up across the srn Poconos. A
second precip max exists across the Delaware Valley NE into North
Central NJ. There were some 2-3 inch max amts in the northern band
and 3-4 inch amts in the Delaware Valley band.

Further south, it's been raining much of the day across the
southern NJ plain and the lower 2/3rds of Delmarva. The rain will
continue into this evening. We're already seeing some isolated
1-2 inch radar estimated amounts over the sandy soil with more to
come.

A cold front will cross the area tonight and Tue morning. This
feature will bring an end to the showers/tstms from W to E thru
the period.

&&

.CLIMATE...
Wilmington's monthly rainfall now is around 7.3 inches which
makes this the 4th wettest month of May in the period of record
there.

Philadelphia's monthly rainfall now is around 6.65 inches, which
ranks this the 10th wettest month of May on record.

ACY only needed an inch of rain these last 2 days of the month to
rank as a top 10 wettest month of May.

Additionally, the 1.06 inch total so far today at Wilmington, as
of 6 am, is just shy of the daily record (1.10 in 1983). Daily
records began in 1894.

Monday, May 30th

ACY 3.07 1984   por 1874
PHL 1.74 1908   por 1872
ILG 1.10 1983   por 1894
ABE 1.68 1968   por 1922
TTN 1.62 1912   por 1865
GED 2.04 1984   por 1948
RDG 2.92 1904   por 1869
MPO 1.86 1990   POR 1901

We are having to estimate rainfall at Mount Pocono due to a
problem with the sensor.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Dense Fog Advisory until 6 AM EDT Tuesday for ANZ431-450>455.

&&

Synopsis...Kruzdlo
Near Term...O'Hara
Short Term...O'Hara
Long Term...Drag/Kruzdlo/O'Hara
Aviation...Kruzdlo/O'Hara
Marine...Kruzdlo/O'Hara
Hydrology...Drag/Kruzdlo
Climate...Drag
Hazardous weather outlook, May 30, 3:36 PM EDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
336 PM EDT MON MAY 30 2016

DEZ001-MDZ008-012-015-019-NJZ001-007>010-012>019-PAZ054-055-060>062-
070-071-101>106-311945-
NEW CASTLE-CECIL-KENT MD-QUEEN ANNES-TALBOT-SUSSEX-WARREN-MORRIS-
HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-
MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CARBON-MONROE-
BERKS-LEHIGH-NORTHAMPTON-DELAWARE-PHILADELPHIA-WESTERN CHESTER-
EASTERN CHESTER-WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-
LOWER BUCKS-
336 PM EDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ020-NJZ020>027-311945-
KENT-INLAND SUSSEX-DELAWARE BEACHES-CAROLINE-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-
336 PM EDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PERIODS OF MODERATE TO BRIEFLY HEAVY RAINFALL ARE POSSIBLE THROUGH
TONIGHT...WHICH COULD PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-450>455-311945-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
336 PM EDT MON MAY 30 2016

...DENSE FOG ADVISORY IN EFFECT UNTIL 6 AM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-311945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
336 PM EDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 30, 5:52 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
552 PM EDT MON MAY 30 2016

NJZ001-007>009-PAZ054-055-060>062-101-103-105-302315-
SUSSEX-MORRIS-HUNTERDON-WARREN-CARBON-MONROE-BERKS-WESTERN
CHESTER-NORTHAMPTON-WESTERN MONTGOMERY-LEHIGH-UPPER BUCKS-
552 PM EDT MON MAY 30 2016

AT 549 PM EDT...SEVERAL STRONG THUNDERSTORMS WERE LOCATED IN
NORTHEASTERN PENNSYLVANIA.  THEY WERE MOVING GENERALLY EAST AT 30
MPH.

WIND GUSTS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
ALLENTOWN...READING...EASTON...PORT JERVIS...NEWTON...LEHIGHTON...MONTAGUE...
MOUNT POCONO...BETHLEHEM...POTTSTOWN...HOPATCONG...FORKS...EMMAUS...
WYOMISSING...NORTHAMPTON...EAST STROUDSBURG...HACKETTSTOWN...TOBYHANNA...
WILSON AND WASHINGTON.

LAT...LON 4120 7437 4108 7449 4012 7587 4050 7639
      4057 7602 4065 7598 4074 7576 4091 7599
      4101 7573 4109 7577 4112 7564 4123 7551
      4125 7513 4115 7515 4114 7509 4108 7503
      4116 7490 4132 7480 4136 7469
TIME...MOT...LOC 2149Z 252DEG 26KT 4087 7607

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:14 PM EDTAreal Flood AdvisoryPHIKent, New Castle4 hr
May 29, 10:39 PM EDTAreal Flood AdvisoryPHIKent, New Castle6 hr
May 29, 11:38 PM EDTSpecial Weather StatementPHINew Castle22 min

Nearby

Areal Flood Advisories in Delaware, 2016Every areal flood advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.